Community Forum Archive
Weaning off Lamotrigine after 5 years on AEDsSun, 04/26/2020 - 14:43
Topic: Medication Issues
My son is 22 and weaning off 200 mg daily of Lamotrigine XR. He had one seizure about 5 years ago, unknown cause, and no other seizures. He has been on lamotrigine for 4 years, after about 8 months on the the first med they tried, Keppra. (He had terrible depression on Keppra, it was a nightmare). He is going down in dose by 50 mg every 2-3 weeks. He says he is OK but his mood is very agitated and somewhat irrational at times. Has anyone else experienced this type of mood swing/agitation while weaning off lamotrigine? How long do the withdrawals symptoms last, and anything we can do to make it easier? His neurologist is an epilepsy specialist who is well respected at a top hospital. He feels going down 50 mg every few weeks is safe and should not cause problems. But I think I am seeing some very worrisome signs of withdrawal from this med. Thanks for any input / advice!
Just because someone is a
Submitted by figs on Sun, 2020-04-26 - 18:51
Just because someone is a well respected epilepsy specialist at a top hospital does not mean they will always get things right.Honestly, unless there's a very good reason to get of an epilepsy medication quickly then the slower the better, it minimizes the withdrawal symptoms, and also lessens the risk of rebound seizures which can be a withdrawal symptom if medication is withdrawan too quickly. As all of us react so individually there are no set rules how medication decreases will affect us, that's why the slower the better, if possible. My advice would be to get this reviewed.
Hi,Thank you for posting.
Submitted by Anonymous on Mon, 2020-04-27 - 09:06
Hi,Thank you for posting. Treatment and how the body may react to starting or stopping certain medications varies for each individual. As Gianna and others who have commented on your posted suggested, if you are concerned about the symptoms your son is experiencing it’s important that you all are communicating this with his healthcare team. Additionally, if you notice any changes in side effects, behaviors,moods, seizure types/frequency. Many clinics and offices are now offering telemedicine options for non-emergencies if he's unable to see his doctor in person currently. Ask his doctor's if you all can schedule a time to talk via phone/ other telemedicine resources you all can utilize, or if they can make any additional recommendations for him. Your son may want to consider keeping a journal or a diary to document how he’s feeling and the symptoms you describe experiencing in detail, (like you’ve done in your post), which will be very helpful to review with his doctors. My Seizure Diary, can be used to organize health issues, track seizures, manage medications, develop seizure response plans, and more, which can be share with his healthcare team: https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-diary . It’s common for those who are in caregiver role to feel overwhelmed. It’s important to remember that you are not alone, and that you’retaking care of yourself and making your health and overall well-being a priority. https://www.epilepsy.com/sites/core/files/atoms/files/Caregivers%20factsheet.pdf It may also be helpful to connect with other parents who may have similar experiences, to ask questions, find& give support to each other, by visiting: https://www.epilepsy.com/living-epilepsy/parents-and-caregivers/parents-helping-parents . Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, email@example.com. epilepsy.com/helpline
Thank you all so much for the
Submitted by ChicagoMom on Tue, 2020-04-28 - 08:14
Thank you all so much for the advice. I am going to reach out to his doctor to see if we can come down slower to help with the withdrawal symptoms.
Hi. I’m a licensed clinical
Submitted by Patriotrehab on Sun, 2020-04-26 - 17:21
Hi. I’m a licensed clinical social worker as well as a person with epilepsy. The symptoms that you described are consistent with withdrawal symptoms for that medication. Although the epilepsy specialist recommended titrating down at what is considered a very safe rate for purposes of minimizing the risks of withdrawal symptoms, every person reacts differently. I advise you or your son to call the doctor tomorrow and report the symptoms that your son is experiencing and see if the doctor recommends titrating down more slowly because while there haven’t been any seizures to date, some of the other potential withdrawal symptoms can be just as (if not more severe) when it comes to mood.